Georgia, 2015Damaging Winds and Lightning Strike in Georgia, July 15, 2015
July 15, 2015 · NWS CHS · 10 events in 5 counties and zones
Scattered to numerous thunderstorms developed in the mid afternoon hours across southeast Georgia. These storms developed to the south of a nearby weak area of low pressure and stationary front situated inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed in the mid afternoon hours across southeast Georgia. These storms developed to the south of a nearby weak area of low pressure and stationary front situated inland. Several of the thunderstorms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 2:44 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 15, 2:44 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT WED JUL 15 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL NEAR THE AREA TONIGHT...THEN
DISSIPATE BY FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. A
WEAK INLAND SURFACE TROUGH WILL BECOME ESTABLISHED THIS WEEKEND
AND REMAIN INTO NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AFTERNOON WATER VAPOR IMAGERY SHOWS A POTENT UPPER SHORTWAVE
TROUGH MOVING OFF THE DELMARVA WHILE EXPANSIVE MID AND HIGH LEVEL
DRY AIR SINKS SOUTHEAST INTO GA AND THE CAROLINAS. SLIGHTLY DEEPER
MOISTURE EXISTS ACROSS FAR SOUTHEAST GA CLOSER TO THE ALTAMAHA
RIVER THOUGH DRIER AIR IS ALSO MOVING INTO THIS AREA. SUBSIDENCE
ACROSS CENTRAL SC/GA IN THE LEE OF THE SHORTWAVE SUPPRESSED THE
CUMULUS FIELD UNTIL EARLY THIS AFTERNOON WHEN SURFACE TEMPS
REACHED THE LOWER 90S. A WEAK COLD FRONT IS ANALYZED FROM THE SC
PEE DEE THROUGH THE MIDLANDS AND INTO CENTRAL GA...ALONG WHICH A
STRONG MOISTURE GRADIENT EXISTS. THE DEEPEST MOISTURE...HIGHER
CAPES AND BEST CONVERGENCE WILL EXIST ACROSS SOUTHEAST GA THROUGH
EARLY EVENING WHICH COINCIDES WITH THE BEST CONVECTIVE DEVELOPMENT
THUS FAR. WE MAINTAINED CHANCE POPS THROUGH EARLY THIS EVENING.
OVERNIGHT WE EXPECT MUCH OF THE ACTIVITY TO DIMINISH ONCE WE LOSE
DAYTIME HEATING...THOUGH A FEW SHOWERS WILL BE POSSIBLE ACROSS THE
ATLANTIC WATERS OVERNIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...THE LAST OF THE STRONG JET ENERGY SHOULD BE PULLING
NORTHEASTWARD...WHILE HEIGHTS ALOFT GRADUALLY BUILD. THAT
COMBINATION SHOULD ENSURE ONLY WIDELY SCATTERED AFTERNOON AND
EVENING CONVECTION...CONCENTRATED MAINLY ALONG THE SEA BREEZE AND
DYING FRONT. DRIER AIR ALOFT AND SYNOPTIC SCALE SUBSIDENCE SHOULD
KEEP MANY PEOPLE DRY. TEMPS WILL BE NEAR SEASONABLE LEVELS WITH
AFTERNOON MAXES IN THE MID TO UPPER 80S AT THE BEACHES TO THE MID
90S INLAND.
FRIDAY AND SATURDAY...THE FORECAST AREA WILL BE UNDER THE INFLUENCE
OF RIDGING ALOFT... WHILE THE INLAND TROF WILL DOMINATE THE SURFACE
MASS FIELDS. TEMPS WILL BE BACK UP TO A COUPLE OF DEGREES ABOVE
NORMAL WITH UPPER 90S WELL INLAND TO UPPER 80S AT THE BEACHES. HEAT
INDICES WILL GET UP TO 105-108...SO CAUTION SHOULD BE USED WHEN
PARTICIPATING IN OUTDOOR ACTIVITIES...BUT I THINK WE SHOULD STAY
JUST SHY OF ADVISORY CRITERIA. LATE DAY AND EVENING THUNDERSTORMS
WILL BE AROUND ALONG THE SEA BREEZE AND INLAND TROF...BUT COVERAGE
WILL BE WIDELY SCATTERED AND NO ORGANIZED CONVECTIVE COMPLEXES ARE
EXPECTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST EACH DAY AS A PIEDMONT TROUGH REDEVELOPS
INLAND EARLY NEXT WEEK. GREATER PRECIP CHANCES SHOULD OCCUR BY
TUESDAY AS SOUTHERLY FLOW OCCURS OVER THE AREA WHILE A DEEP
LAYERED RIDGE RETROGRADES WESTWARD IN RESPONSE TO MID LVL
TROUGHING OVER THE EASTERN CONUS. HIGH TEMPS SHOULD RANGE IN THE
LOW TO MID 90S EACH AFTERNOON. OVERNIGHT LOWS SHOULD RANGE IN THE
MID TO UPPER 70S.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WEST TO SOUTHWESTERLY LOW LEVEL WINDS WILL PERSIST THROUGHOUT THE
EVENING AT BOTH TERMINALS. MOISTURE AND INSTABILITY ANALYSIS SHOWS
KSAV TO BE IN A MORE FAVORABLE LOCATION FOR CONVECTION THIS
AFTERNOON THAN KCHS...PROMPTING THE INCLUSION OF VCTS AT KSAV ONLY.
HI-RES MODELS GENERALLY SHOW CONVECTIVE INITIATION AROUND 19 OR
20 Z. THUNDERSTORM COVERAGE WILL DECREASE RAPIDLY WITH THE LOSS
OF DIURNAL HEATING OVERNIGHT. A RATHER MOIST 5 TO 10 KFT LAYER
JUSTIFIED KEEPING A MID-LEVEL DECK AT KSAV THROUGH THE END OF THE
FORECAST PERIOD...WHILE LOWER MOISTURE CONTENT THROUGH THE SAME
LAYER WILL ALLOW KCHS TO SCATTER OUT BY SUNRISE.
EXTENDED AVIATION OUTLOOK...PRIMARILY VFR CONDITIONS EXPECTED TO
PREVAIL THROUGH LATE WEEK THOUGH BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE
IF AFTERNOON SHRA/TSRA IMPACT TERMINALS.
&&
.MARINE...
SW LOW-LEVEL JETTING WILL PERSIST THROUGH THIS EVENING WITH A
SLIGHTLY ENHANCED GRADIENT ALONG THE CHARLESTON COUNTY COAST AS A
WEAK FRONT DROPS THROUGH THE WATERS. PILOT BOATS EARLIER REPORTED
WINDS UP TO 20 KT. WE MAINTAINED A SMALL CRAFT ADVISORY THROUGH 11
PM WITH 25 KT GUSTS. WE ALSO MAINTAINED A SMALL CRAFT ADVISORY FOR
THE OFFSHORE GA WATERS WHERE WARMER WATERS EQUATE TO BETTER MIXING
AND A LIKELIHOOD OF 25 KT GUSTS. CONDITIONS WILL GRADUALLY RELAX
OVERNIGHT.
THURSDAY WILL BE A TRANSITION DAY AS THE COLD FRONT WEAKENS OVER
THE WATERS. LIGHT WEST TO SOUTHWESTERLY WINDS WILL BECOME ONSHORE
IN THE AFTERNOON. BY FRIDAY...HIGH PRESSURE WILL BUILD IN TO THE
NORTH...CAUSING THE WINDS TO GO EASTERLY TO SOUTHEASTERLY FOR THE
WEEKEND. THE PRESSURE GRADIENT WILL BE WEAK...KEEPING WINDS ON THE
LIGHT SIDE. THE FIRST HALF OF NEXT WEEK WILL SEE TYPICAL SUMMER
CONDITIONS WITH SOUTHWESTERLY WINDS BECOMING ONSHORE IN THE
AFTERNOON AND EARLY EVENING. SEAS SHOULD BE 3 FEET OR LESS THROUGH
THE PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ350-
374.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...FWA
LONG TERM...DPB
AVIATION...CEB/FWA
MARINE...FWA/JRLHazardous weather outlook, Jul 15, 3:48 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
448 AM EDT WED JUL 15 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
448 AM EDT WED JUL 15 2015
...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP
AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY CONCERNS. THE THREAT OF SEVERE WEATHER SHOULD BE GREATEST
BETWEEN 2 PM AND 9 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jul 15, 2:07 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
307 PM EDT WED JUL 15 2015
GAZ100-101-151930-
EFFINGHAM GA-BULLOCH GA-
307 PM EDT WED JUL 15 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES UNTIL 330 PM EDT...
AT 307 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EGYPT...OR 13 MILES NORTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EGYPT AND SHAWNEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3250 8157 3249 8155 3251 8154 3251 8153
3253 8150 3251 8137 3237 8144 3240 8161
TIME...MOT...LOC 1907Z 292DEG 24KT 3247 8151Special weather statement, Jul 15, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT WED JUL 15 2015
GAZ100-101-116-118-SCZ047-051-152030-
INLAND CHATHAM GA-EFFINGHAM GA-BULLOCH GA-INLAND CHATHAM GA-
INLAND BRYAN GA-INLAND JASPER SC-COASTAL JASPER SC-
352 PM EDT WED JUL 15 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...CHATHAM...
BULLOCH...EFFINGHAM AND JASPER COUNTIES UNTIL 430 PM EDT...
AT 352 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STILSON TO GUYTON TO
NEAR RINCON...AND MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAVANNAH...POOLER...RINCON...PORT WENTWORTH...HARDEEVILLE...
BLOOMINGDALE...GUYTON AND STILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3241 8157 3233 8142 3236 8116 3232 8094
3230 8095 3230 8100 3226 8099 3224 8102
3222 8101 3217 8104 3212 8136 3224 8155
TIME...MOT...LOC 1952Z 304DEG 22KT 3238 8154 3232 8139 3234 8122Special weather statement, Jul 15, 3:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT WED JUL 15 2015
GAZ100-101-152045-
EFFINGHAM GA-BULLOCH GA-
410 PM EDT WED JUL 15 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES UNTIL 445 PM EDT...
AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEEFIELD...OR 7 MILES EAST OF STATESBORO...MOVING SOUTHEAST AT 25
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STATESBORO...BROOKLET...STILSON...EGYPT...LEEFIELD AND GEORGIA
SOUTHERN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3256 8171 3255 8169 3254 8166 3253 8165
3253 8162 3251 8160 3251 8158 3249 8155
3251 8154 3245 8139 3225 8155 3240 8181
TIME...MOT...LOC 2010Z 298DEG 23KT 3244 8165Thunderstorm Wind, Chatham
- When
- July 15, 3:20 PM EST to 3:21 PM EST
- Where
- Chatham County, 1.17 mi E of Garden City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 32.120, -81.150
Chatham County reported power lines down in front of a home in the 100 block of Smith Avenue.
Thunderstorm Wind, Chatham
- When
- July 15, 3:55 PM EST to 3:56 PM EST
- Where
- Chatham County, 1.38 mi S of Central Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.060, -81.120
Law enforcement reported a tree down on a trailer with people stranded inside.
Thunderstorm Wind, Chatham
- When
- July 15, 3:56 PM EST to 3:57 PM EST
- Where
- Chatham County, 1.5 mi NNW of Savannah Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -80.860
Chatham County Emergency Management reported a tree down and power lines down on Solomon Avenue.
Thunderstorm Wind, Chatham
- When
- July 15, 3:56 PM EST to 3:57 PM EST
- Where
- Chatham County, 1.76 mi E of Ft Screven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.000, -80.900
Chatham County dispatch reported a power line down on a car.
Thunderstorm Wind, Chatham
- When
- July 15, 3:58 PM EST to 3:59 PM EST
- Where
- Chatham County, Savannah Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 32.000, -80.850
A report of a tree down on 12th Avenue and was Jones Avenue was relayed via Twitter.
Lightning, Chatham
- When
- July 15, 4:05 PM EST to 4:06 PM EST
- Where
- Chatham County, 1.38 mi N of Sandfly
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.000, -81.070
Chatham County Emergency Management reported lightning struck a house on Majestic Oaks Drive. The roof caught on fire and the residents are displaced.
Thunderstorm Wind, Bulloch
- When
- July 15, 4:13 PM EST to 4:14 PM EST
- Where
- Bulloch County, 1.5 mi NNE of Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -81.710
Law enforcement reported trees down at Mud Road and Brooklet-Denmark Road.
Thunderstorm Wind, Long
- When
- July 15, 5:04 PM EST to 5:05 PM EST
- Where
- Long County, 6.49 mi ENE of Donald
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.860, -81.750
Law enforcement reported a tree down on John Wells Road and Highway 196.
Thunderstorm Wind, Bryan
- When
- July 15, 5:20 PM EST to 5:21 PM EST
- Where
- Bryan County, 1.76 mi W of Richmond Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.930, -81.330
Law enforcement reported a tree down on a house on Egret Circle.
Thunderstorm Wind, Liberty
- When
- July 15, 5:38 PM EST to 5:39 PM EST
- Where
- Liberty County, 4.09 mi ENE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -81.370
Law enforcement reported a tree down on Lake Drive and another tree down on Wye Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 15, 2015$155,000 · 1.75 in hail · 12 events
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Flash Flooding in Iowa, July 15 to 16, 2015$25,000 · 2 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
- Flash Flood and Hail in Kansas, July 15, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593683, 593674, 593686, 593687, 593690, 593682, 593684, 593692, 593689, 593691.